DoctorFilter: Benign cause for scary lab result?
October 24, 2008 12:48 PM   Subscribe

DoctorFilter: Based on this lab result, is there any way that there is NOT something bad wrong with me?

I am awaiting an appointment with a rheumatologist, and all I know so far is that I have high-titered (1:320) homogeneous and speckled ANA, which, from my internet sleuthing, seems to be suggestive of lupus (SLE). I have been suffering for months with extreme fatigue, scary cognitive deficits, and achiness. I do not take any of the drugs associated with drug-induced SLE, and I'm not related to anyone with SLE or other autoimmune disease.

I know it's complex, I know further tests are necessary, and I'm not asking you to diagnose me. What I'm asking is this: Is there any possibility that I have some relatively benign condition that is producing this test result? Because everything I've read on the internet indicates that it can be caused only by 1) autoimmune disease, 2) cancer, 3) certain drugs that I don't take, or 4) being related to people with autoimmune disease, which I'm not. Just looking for something positive to focus on while waiting to see the rheumatologist.

All other related advice welcome. Thank you.
posted by anonymous to Health & Fitness (6 answers total)
 
My ANA is consisently 1:1280, and it's been as high as 1:2560, and I don't have lupus. I do have another autoimmune disease, but one that's more limited than lupus. Your ANA isn't that high, but a positive ANA is suggestive of some sort of autoimmune thing. That's not the end of the world, though, and it doesn't necessarily mean that you have lupus, even if it's speckled. And trust me: having a diagnosis is better than being sick and not having one.

Hang in there.
posted by craichead at 12:54 PM on October 24, 2008


And the positive thing to focus on is drugs. Once you've got a diagnosis, you can start taking drugs, which hopefully should treat your symptoms. Your symptoms, frankly, sound pretty unpleasant. They aren't particularly awesome drugs: expect unpleasant side effects. But you shouldn't have to live with extreme fatigue and scary cognitive symptoms.

Also, there's a lot of medical research being done on autoimmune diseases, so it's very likely that there are going to be new treatments in the future.

This isn't the end of the world. You can deal with this.
posted by craichead at 12:59 PM on October 24, 2008


Whew! Even if you do have lupus, a lot of people have lupus. Really. A lot. And it's treatable. So take a big deep breath.

Keep this in mind--when I finally got treated for my lupus, I went from being in bed 16+ hours a day to being able to, you know, live life like a normal person. My meds are cheap (so cheap!) and my life is a lot better. Mostly I have problems with occasional fatigue, brain fog (euch), my stomach hurts from my meds, arthritis. So yes, I have an autoimmune disease but I'm not a bubble boy and I can do pretty much anything I want to.

I do have to go to a rheumatologist every couple of months (blah) and get blood tests.

Really, the worst part was BEFORE I was diagnosed, because I got a lot of "you're faking it" kind of responses from bad doctors. After I got diagnosed, things got a lot easier for me.

So hang in there.
posted by sondrialiac at 2:43 PM on October 24, 2008


Oh, and I don't take steroids, I take hydroxychloroquine. It's really not so bad, as far as meds go. I can take steroids if my symptoms get really bad but that's like once every two years.
posted by sondrialiac at 2:45 PM on October 24, 2008


I take hydroxychloroquine too, and tolerate it just fine (though the first few months were rough). 95% of the time I feel 100%. I never would have believed it when I started treatment, but it's true. Don't panic - there's LOTS of hope.
posted by workerant at 4:04 PM on October 24, 2008


Yes, it's called a false positive.
posted by gramcracker at 11:21 AM on October 25, 2008


« Older can i get this in?   |   Advice on antidepressants Newer »
This thread is closed to new comments.